Probabilistic representation formula for the solution of fractional high-order heat-type equations

  • Stefano BonaccorsiEmail author
  • Mirko D’Ovidio
  • Sonia Mazzucchi


We propose a probabilistic construction for the solution of a general class of fractional high-order heat-type equations in the one-dimensional case, by using a sequence of random walks in the complex plane with a suitable scaling. A time change governed by a class of subordinated processes allows to handle the fractional part of the derivative in space. We first consider evolution equations with space fractional derivatives of any order, and later we show the extension to equations with time fractional derivative (in the sense of Caputo derivative) of order \(\alpha \in (0,1)\).


Partial differential equations Probabilistic representation of solutions of PDEs Stochastic processes 

Mathematics Subject Classification

35C15 60G50 60G20 60F05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



  1. 1.
    S. Albeverio and S. Mazzucchi, A unified approach to infinite-dimensional integration. Rev. Math. Phys. 28 (2016), no. 2, 1650005, p. 43Google Scholar
  2. 2.
    H. Allouba and W. Zheng. Brownian-time processes: The PDE connection and the halfderivative generator. Ann. Prob., 29, 1780–1795, 2001.zbMATHGoogle Scholar
  3. 3.
    H. Allouba. Brownian-time processes: The PDE connection II and the corresponding Feynman-Kac formula. Trans. Amer. Math. Soc., 354, 4627–4637, 2002.MathSciNetzbMATHGoogle Scholar
  4. 4.
    B. Baeumer and M. Meerschaert. Stochastic solutions for fractional Cauchy problems. Fract. Calc. Appl. Anal., 4 (4): 481–500, 2001.MathSciNetzbMATHGoogle Scholar
  5. 5.
    B. Baeumer, M.M. Meerschaert and E. Nane. Brownian subordinators and fractional Cauchy problems. Trans. Amer. Math. Soc., 361, 3915–3930, 2009.MathSciNetzbMATHGoogle Scholar
  6. 6.
    B. Baeumer, M. Kovács and H. Sankaranarayanan. Higher order Grünwald approximations of fractional derivatives and fractional powers of operators. Trans. Amer. Math. Soc. 367, 813–834, 2015.MathSciNetzbMATHGoogle Scholar
  7. 7.
    M. T. Barlow. Diffusions on fractals. Lectures on Probability Theory and Statistics (Saint-Flour 1995), Volume 1690 of the series Lecture Notes in Mathematics 1060 pp. 1–121, Springer 1998.Google Scholar
  8. 8.
    A. Balakrishnan. Fractional powers of closed operators and semigroups generated by them. Pacific J. Math., 10:419–437, 1960.MathSciNetzbMATHGoogle Scholar
  9. 9.
    E. G. Bazhlekova. Subordination principle for fractional evolution equations. Frac. Calc. Appl. Anal., 3:213–230, 2000.MathSciNetzbMATHGoogle Scholar
  10. 10.
    S. Beghin, K. Hochberg, E. Orsingher. Conditional maximal distributions of processes related to higher-order heat-type equations. Stochastic Process. Appl. 85 (2000), no. 2, 209–223.MathSciNetzbMATHGoogle Scholar
  11. 11.
    L. Beghin and E. Orsingher. The telegraph process stopped at stable-distributed times and its connection with the fractional telegraph equation. Fract. Calc. Appl. Anal., 6: 187–204, 2003MathSciNetzbMATHGoogle Scholar
  12. 12.
    C. Berg, Kh. Boyadzhiev, R. deLaubenfels. Generation of generators of holomorphic semigroups. J. Austral. Math. Soc. (Series A) 55, 246–269, 1993.Google Scholar
  13. 13.
    D. Berend and T. Tassa. Improved bounds on Bell numbers and on moments of sums of random variables. Probability and Mathematical Statistics 30 (2):,185–205, 2010.MathSciNetzbMATHGoogle Scholar
  14. 14.
    J. Bertoin. Subordinators: examples and applications. In Lectures on probability theory and statistics (Saint-Flour, 1997), 1–91. Springer, Berlin, 1999.Google Scholar
  15. 15.
    S. Bonaccorsi and S. Mazzucchi, High order heat-type equations and random walks on the complex plane. Stochastic Process. Appl. 125 (2), 797–818, 2015.MathSciNetzbMATHGoogle Scholar
  16. 16.
    S. Bonaccorsi, C. Calcaterra and S. Mazzucchi, An Itô calculus for a class of limit processes arising from random walks on the complex plane. Stochastic Process. Appl., 127 (9) 2816–2840, 2017.MathSciNetzbMATHGoogle Scholar
  17. 17.
    S. Bochner. Diffusion equation and stochastic processes. Proc. Nat. Acad. Sciences, U.S.A., 35:368–370, 1949.Google Scholar
  18. 18.
    K. Burdzy and A. Madrecki. An asymptotically \(4\) stable process. In Proceedings of the Conference in Honor of Jean-Pierre Kahane (Orsay, 1993), number Special Issue, pages 97–117, 1995.Google Scholar
  19. 19.
    R. D. DeBlassie. Iterated Brownian motion in an open set. Ann. Appl. Probab. Volume 14, Number 3 (2004), 1529–1558.MathSciNetzbMATHGoogle Scholar
  20. 20.
    Yu. L. Daletsky and S. V. Fomin Generalized measures in function spaces. Theory Prob. Appl. 10 (2), 304–316, 1965.Google Scholar
  21. 21.
    E. B. Dynkin. Theory of Markov processes. Dover Publications, Inc., Mineola, 2006.zbMATHGoogle Scholar
  22. 22.
    M. D’Ovidio. On the fractional counterpart of the higher-order equations. Statistics & Probability Letters, 81 (12), 1929–1939, 2011.MathSciNetzbMATHGoogle Scholar
  23. 23.
    M. D’Ovidio. From Sturm-Liouville problems to fractional and anomalous diffusions. Stochastic Processes and their Applications, 122, 3513–3544, (2012).MathSciNetzbMATHGoogle Scholar
  24. 24.
    W. Feller. On a generalization of Marcel Riesz’ potentials and the semigroups generated by them. Communications du seminaire mathematique de universite de Lund, tome supplimentaire, 1952.Google Scholar
  25. 25.
    M. Freidlin. Functional integration and partial differential equations. Princeton University Press, Princeton (1985).zbMATHGoogle Scholar
  26. 26.
    T. Funaki. Probabilistic construction of the solution of some higher order parabolic differential equation. Proc. Japan Acad. Ser. A Math. Sci., 55(5):176–179, 1979.Google Scholar
  27. 27.
    M. Giona and H. Roman. Fractional diffusion equation on fractals: one-dimensional case and asymptotic behavior. J. Phys. A, 25: 2093–2105, 1992.MathSciNetzbMATHGoogle Scholar
  28. 28.
    R. Gorenflo and F. Mainardi. Fractional calculus: integral and differential equations of fractional order. In Fractals and fractional calculus in continuum mechanics (Udine, 1996), 223–276, CISM Courses and Lectures, 378, Springer, Vienna, 1997.Google Scholar
  29. 29.
    R. Hilfer. Fractional diffusion based on Riemann-Liouville fractional derivatives. J. Phys. Chem. B, 104: 3914–3917, 2000.Google Scholar
  30. 30.
    H. Hövel and U. Westphal. Fractional powers of closed operators. Studia Math., 42:177–194, 1972.MathSciNetzbMATHGoogle Scholar
  31. 31.
    K. J. Hochberg. A signed measure on path space related to Wiener measure. Ann. Probab., 6(3):433–458, 1978.MathSciNetzbMATHGoogle Scholar
  32. 32.
    K. J. Hochberg and E. Orsingher. The arc-sine law and its analogs for processes governed by signed and complex measures. Stochastic Process. Appl., 52(2):273–292, 1994MathSciNetzbMATHGoogle Scholar
  33. 33.
    M. Kac. On distributions of certain Wiener functionals. Trans. Am. Math. Soc. 65, 1–13, 1949.MathSciNetzbMATHGoogle Scholar
  34. 34.
    M. Kac. Integration in function spaces and some of its applications. Lezioni Fermiane. [Fermi Lectures] Accademia Nazionale dei Lincei, Pisa, 1980.Google Scholar
  35. 35.
    V. Keyantuo, C. Lizama. On a connection between powers of operators and fractional Cauchy problems. J. Evol. Equ., 12, 245–265, 2012.MathSciNetzbMATHGoogle Scholar
  36. 36.
    L. Kexue and P. Jigen and J. Junxiong. Cauchy problems for fractional differential equations with Riemann-Liouville fractional derivatives. Journal of Functional Analysis 263 (2), 476–510, 2012.MathSciNetzbMATHGoogle Scholar
  37. 37.
    A. N. Kochubei. The Cauchy problem for evolution equations of fractional order. Differential Equations, 25: 967–974, 1989.MathSciNetGoogle Scholar
  38. 38.
    A. N. Kochubei. Diffusion of fractional order. Lecture Notes in Physics, 26: 485–492, 1990.MathSciNetzbMATHGoogle Scholar
  39. 39.
    H. Komatsu. Fractional powers of operators. Pacific J. Math., 19:285–346, 1966.MathSciNetzbMATHGoogle Scholar
  40. 40.
    M. A. Krasnosel’skii and P. E. Sobolevskii. Fractional powers of operators acting in Banach spaces. Doklady Akad. Nauk SSSR, 129:499–502, 1959.MathSciNetGoogle Scholar
  41. 41.
    S. Krantz and H. Parks. A Primer of Real Analytic Functions. Birkhäuser Verlag, Boston (2002).zbMATHGoogle Scholar
  42. 42.
    V. J. Krylov. Some properties of the distribution corresponding to the equation \(\partial u/\partial t=(-1)^{q+1} \partial ^{2q}u/\partial x^{2q}\). Soviet Math. Dokl., 1:760–763, 1960.MathSciNetzbMATHGoogle Scholar
  43. 43.
    A. Lachal. Distributions of sojourn time, maximum and minimum for pseudo-processes governed by higher-order heat-type equations. Electron. J. Probab., 8:no. 20, 53 pp. (electronic), 2003.Google Scholar
  44. 44.
    A. Lachal. From Pseudorandom Walk to Pseudo-Brownian Motion: First Exit Time from a One-Sided or a Two-Sided Interval. International Journal of Stochastic Analysis, v. 2014, Article ID 520136, 49 pages, 2014.Google Scholar
  45. 45.
    D. Levin, T. Lyons. A signed measure on rough paths associated to a PDE of high order: results and conjectures. Rev. Mat. Iberoam. 25 (2009), no. 3, 971–994.MathSciNetzbMATHGoogle Scholar
  46. 46.
    M. Meerschaert, E. Nane, and P. Vellaisamy. Fractional Cauchy problems on bounded domains. Ann. Probab., 37 (3): 979–1007, 2009.MathSciNetzbMATHGoogle Scholar
  47. 47.
    M.M. Meerschaert, E.  Nane, Y. Xiao, Fractal dimensions for continuous time random walk limits. Statist. Probab. Lett., 83 (2013) 1083–1093.MathSciNetzbMATHGoogle Scholar
  48. 48.
    M. Meerschaert and H. P. Scheffler. Limit theorems for continuous time random walks with infinite mean waiting times. J. Appl. Probab., 41: 623–638, 2004.MathSciNetzbMATHGoogle Scholar
  49. 49.
    Meerschaert, M. M. and Straka, P., Inverse stable subordinators, Mathematical Modelling of Natural Phenomena 8(2), 1–16, 2013.MathSciNetzbMATHGoogle Scholar
  50. 50.
    K. Miller and B. Ross. An introduction to the fractional calculus and fractional differential equations. Wiley, 1993.Google Scholar
  51. 51.
    E. Nane. Higher order PDE’s and iterated processes. Trans. Amer. Math. Soc. 360: 2681–2692, 2008.MathSciNetzbMATHGoogle Scholar
  52. 52.
    E. Nane. Fractional Cauchy problems on bounded domains: survey of recent results. Fractional dynamics and control, 185198, Springer, New York, 2012.Google Scholar
  53. 53.
    R. Nigmatullin. The realization of the generalized transfer in a medium with fractal geometry. Phys. Status Solidi B, 133: 425–430, 1986.Google Scholar
  54. 54.
    Ya. Yu. Nikitin and E. Orsingher. On sojourn distributions of processes related to some higher-order heat-type equations. J. Theoret. Probab., 13(4):997–1012, 2000.Google Scholar
  55. 55.
    K. Nishioka. Monopoles and dipoles in biharmonic pseudo-process. Proc. Japan Acad. Ser. A Math. Sci., 72(3):47–50, 1996.Google Scholar
  56. 56.
    K. Nishioka. Boundary conditions for one-dimensional biharmonic pseudo process. Electron. J. Probab., 6: no. 13, 27 pp. (electronic), 2001.Google Scholar
  57. 57.
    E. Orsingher. Processes governed by signed measures connected with third-order heat-type equations. Lithuanian Math. J., 31(2):220–231, 1991.MathSciNetzbMATHGoogle Scholar
  58. 58.
    E. Orsingher and L. Beghin. Fractional diffusion equations and processes with randomly varying time. Ann. Probab. 37 (1), 206–249, 2009.MathSciNetzbMATHGoogle Scholar
  59. 59.
    E. Orsingher and M. D’Ovidio. Higher-Order Laplace Equations and Hyper-Cauchy Distributions. J. Theor. Probab., 28, 2015.Google Scholar
  60. 60.
    E. Orsigher and B. Toaldo, Pseudoprocesses related to space-fractional higher order heat-type equations. Stochastic Analysis and Applications, 32, 619–641, 2014.MathSciNetzbMATHGoogle Scholar
  61. 61.
    R. S. Phillips. On the generation of semigroups of linear operators. Pacific J. Math., 2 (3), 343–369, 1952.MathSciNetzbMATHGoogle Scholar
  62. 62.
    S. G. Samko, A. A. Kilbas and O. I. Marichev. Fractional Integrals and Derivatives: Theory and Applications. Gordon and Breach, Yverdon, 1993.zbMATHGoogle Scholar
  63. 63.
    W. Schneider and W. Wyss. Fractional diffusion and wave equations. J. Math. Phys., 30: 134–144, 1989.MathSciNetzbMATHGoogle Scholar
  64. 64.
    R.L. Schilling. On the domain of the generator of a subordinate semigroup, in: J. Král, et al. (eds.), Potential Theory-ICPT 94. Proceedings Internat. Conf. Potential Theory, Kouty (CR), 1994 (de Gruyter, Berlin, 1996), pp. 449–462.Google Scholar
  65. 65.
    R. L. Schilling, R. Song, Z. Vondracek. Bernstein Functions: Theory and Applications. Walter de Gruyter, 2010Google Scholar
  66. 66.
    J. Watanabe. On some properties of fractional powers of linear operators. Proc. Japan Acad. Ser. A Math. Sci., 37:273–275, 1961.Google Scholar
  67. 67.
    W. Wyss. The fractional diffusion equations. J. Math. Phys., 27:2782–2785, 1986.MathSciNetzbMATHGoogle Scholar
  68. 68.
    E. Thomas, Projective limits of complex measures and martingale convergence. Probab. Theory Related Fields 119 (2001), no. 4, 579-588MathSciNetzbMATHGoogle Scholar
  69. 69.
    G. Zaslavsky. Fractional kinetic equation for Hamiltonian chaos. Phys. D, 76:110–122, 1994.MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Stefano Bonaccorsi
    • 1
    Email author
  • Mirko D’Ovidio
    • 2
  • Sonia Mazzucchi
    • 1
  1. 1.Dipartimento di MatematicaUniversity of TrentoPovo (Trento)Italy
  2. 2.Dipartimento di Scienze di Base e Applicate per l’IngegneriaSapienza University of RomeRomeItaly

Personalised recommendations